Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 132, NWS New Orleans, LA

July 20, 2016Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 20, 2016, 3:14 PM CDT for Jackson County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2016, 3:14 PM CDT (20:14 UTC)
Expired
Jul 20, 2016, 3:45 PM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jackson County, MS

The radar

The Mobile radar (KMOB), 55 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

346 
WUUS54 KLIX 202014
SVRLIX
MSC059-202045-
/O.NEW.KLIX.SV.W.0132.160720T2014Z-160720T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
314 PM CDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 345 PM CDT

* AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HICKORY
  HILLS...OR NEAR ESCATAWPA...MOVING WEST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OCEAN SPRINGS...MOSS POINT...ESCATAWPA...ST. MARTIN...GAUTIER...
  GULF HILLS...LATIMER...GULF PARK ESTATES...
  VANCLEAVE AND HICKORY HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NEW ORLEANS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3031 8873 3035 8879 3034 8880 3053 8889
      3054 8888 3060 8857 3043 8849
TIME...MOT...LOC 2013Z 068DEG 13KT 3049 8862 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:15 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 20, 12:15 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1215 PM CDT WED JUL 20 2016

.AVIATION...

Less convective activity is expected today as a strong upper level
ridge suppresses overall instability. Some widely scattered
thunderstorms may affect KMCB...KHDC...KASD...and KGPT this
afternoon, and have placed VCTS wording in the forecast for these
terminals. Outside of the convective threat, all of these
terminals will see VFR conditions prevail through the entire
forecast.  All of the other terminals should see VFR conditions
prevail through tomorrow afternoon. There will be variability in
wind direction for terminals closer to the lake and coast due to
seabreeze/landbreeze cycles. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  96  75  95 /  10  20  10  30
BTR  77  96  77  95 /  10  30  10  30
ASD  78  94  78  94 /  10  20  10  30
MSY  79  95  79  94 /  10  20  10  20
GPT  78  93  78  92 /  10  20  10  30
PQL  74  93  74  92 /  10  20  10  30

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&

32
Hazardous weather outlook, Jul 20, 11:03 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1103 AM CDT WED JUL 20 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-210415-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1103 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW
STORMS COULD BRIEFLY BECOME STRONG AND PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

HEAT INDEX READINGS ARE EXPECTED TO RISE TO BETWEEN 102 AND 105
DEGREES DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...MAINLY DURING THE AFTERNOON HOURS...WITH THE BEST CHANCES
ON SUNDAY THROUGH TUESDAY. A FEW STORMS EACH DAY COULD BRIEFLY
BECOME STRONG AND PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

THURSDAY THROUGH SATURDAY HIGH TEMPERATURES ARE EXPECTED TO REACH
THE MID 90S WITH HEAT INDEX READINGS BETWEEN 103 AND 108 DEGREES.
A HEAT ADVISORY MAY BE ISSUED...IF NOT...CAUTION SHOULD STILL BE
EMPHASIZED DURING THE HOTTEST PORTION OF EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

In the hours before

Local storm report, Jul 20, 9:26 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
926 AM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     MARINE TSTM WIND 16 SSW BURAS            29.12N 89.55W
07/15/2016  M41.00 MPH       GMZ552             LA   AWOS

            36 KNOT/41 MPH WIND GUST MEASURED AT WEST DELTA 27A
            /KDLP/.

0400 PM     MARINE TSTM WIND 24 S VENICE             28.93N 89.41W
07/15/2016  M45.00 MPH       PLAQUEMINES        LA   C-MAN STATION

            39 KNOT/45 MPH WIND GUST MEASURED AT PILOTS STATION EAST
            - SOUTHWEST PASS C-MAN /PSTL1/.

0400 PM     MARINE TSTM WIND 26 S VENICE             28.90N 89.43W
07/15/2016  M39.00 MPH       GMZ552             LA   C-MAN STATION

            34 KNOT/39 MPH WIND GUST MEASURED AT SOUTHWEST PASS C-MAN
            /BURL1/.

0412 PM     MARINE TSTM WIND 24 S VENICE             28.93N 89.41W
07/15/2016  M39.00 MPH       PLAQUEMINES        LA   C-MAN STATION

            34 KNOT/39 MPH WIND GUST MEASURED AT PILOTS STATION EAST
            - SOUTHWEST PASS C-MAN /PSTL1/.

0854 AM     MARINE TSTM WIND 24 S VENICE             28.93N 89.41W
07/16/2016  M43.00 MPH       PLAQUEMINES        LA   C-MAN STATION

            37 KNOT/43 MPH WIND GUST MEASURED AT PILOTS STATION EAST
            - SOUTHWEST PASS C-MAN /PSTL1/.

1205 PM     WATER SPOUT      3 SSW GRAMERCY          30.02N 90.71W
07/17/2016                   ST. JAMES          LA   BROADCAST MEDIA

            MEDIA REPORTS AND VIDEO IMAGERY SHOWED A WATERSPOUT OVER
            THE MISSISSIPPI RIVER. TIME ESTIMATED FROM RADAR.

&&

TEAM LIX
Special weather statement, Jul 20, 1:22 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
122 PM CDT WED JUL 20 2016

MSZ071-201845-
WALTHALL-
122 PM CDT WED JUL 20 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WALTHALL COUNTY...

AT 121 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PICKWICK...OR
NEAR KOKOMO. THE STORM IS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
WALTHALL COUNTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3118 9003 3117 9001 3114 9001 3113 9000
      3113 8994 3111 8994 3111 8993 3110 8993
      3109 8992 3108 9005 3123 9004 3123 9003
TIME...MOT...LOC 1821Z 100DEG 2KT 3115 8993
Special weather statement, Jul 20, 2:52 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
252 PM CDT WED JUL 20 2016

LAZ071-MSZ069-070-202015-
NORTHERN TANGIPAHOA-PIKE-AMITE-
252 PM CDT WED JUL 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TANGIPAHOA
PARISH...SOUTHEASTERN AMITE AND SOUTHERN PIKE COUNTIES...

AT 252 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF MAGNOLIA...OR 12 MILES SOUTHEAST OF MCCOMB...MOVING WEST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAGNOLIA...KENTWOOD...OSYKA AND TANGIPAHOA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3117 9035 3104 9028 3100 9035 3088 9052
      3114 9063
TIME...MOT...LOC 1952Z 069DEG 11KT 3108 9037
Special weather statement, Jul 20, 2:57 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
257 PM CDT WED JUL 20 2016

MSZ082-202100-
JACKSON-
257 PM CDT WED JUL 20 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JACKSON COUNTY...

AT 257 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WADE TO MOSS POINT. MOVEMENT WAS
SOUTHWEST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OCEAN SPRINGS...MOSS POINT...ESCATAWPA...GAUTIER...GULF HILLS...
BIG POINT...HELENA...WADE...GULF PARK ESTATES...VANCLEAVE...
HICKORY HILLS...HURLEY AND LATIMER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3034 8845 3032 8848 3032 8851 3035 8851
      3035 8858 3037 8859 3036 8860 3037 8860
      3036 8862 3037 8862 3034 8870 3037 8879
      3038 8879 3038 8877 3039 8880 3067 8889
      3071 8888 3073 8844 3036 8843
TIME...MOT...LOC 1957Z 066DEG 5KT 3067 8862 3040 8853

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:22 PM CDTSpecial Weather StatementLIXWalthall23 min
Jul 20, 2:52 PM CDTSpecial Weather StatementLIXPike23 min
Jul 20, 2:57 PM CDTSpecial Weather StatementLIXJackson63 min
Jul 20, 3:29 PM CDTSpecial Weather StatementLIXHancock31 min
Jul 20, 4:13 PM CDTSpecial Weather StatementLIXHarrison32 min
Jul 20, 4:35 PM CDTSpecial Weather StatementLIXHancock25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.